Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/1846
Title: Scheduling with subcontracting options
Authors: Chen, Zhi-Long
Li, Chung-Lun
Subjects: Scheduling
Subcontracting
Computational complexity
Worst-case analysis
Asymptotic analysis
Issue Date: Dec-2008
Publisher: Taylor & Francis
Source: IIE Transactions, Dec. 2008, v. 40, no. 12, p. 1171-1184.
Abstract: Motivated by a problem commonly faced by time-sensitive product manufacturers, an analytical model to study the joint decisions of subcontracting and detailed job scheduling is proposed. In the proposed model, a manufacturer operates in a make-to-order fashion and receives a set of orders from its customers at the beginning of the planning horizon. The orders can be either processed by the manufacturer in-house or subcontracted to one of several available subcontractors, possibly at a higher cost. The manufacturer needs to determine which orders should be produced in-house and which orders should be subcontracted. Furthermore, it needs to determine a production schedule for the orders to be produced in-house. The objective is to minimize the total production and subcontracting cost, subject to a constraint on the maximum completion time of the orders. We analyze the computational complexity of the model, develop a heuristic for solving it and analyze worst-case and asymptotic performances of the heuristic. We also study the value of subcontracting by comparing our model and a model where no subcontracting option is available to the manufacturer. Computational results demonstrate that the subcontracting option gives the manufacturer a significant performance improvement. Related managerial insights are also provided.
Rights: © 2008 “IIE”.
This is an electronic version of an article published in Z.-L. Chen and C.-L. Li (2008), IIE Transactions, 40(12), 1171-1184. IIE Transactions is available online at: http://www.informaworld.com, the open URL of the article: http://www.informaworld.com/openurl?genre=article&issn=0740-817X&volume=40&issue=12&spage=1171.
Type: Journal/Magazine Article
URI: http://hdl.handle.net/10397/1846
DOI: 10.1080/07408170801975057
ISSN: 0740-817X (print)
1545-8830 (online)
Appears in Collections:LMS Journal/Magazine Articles

Files in This Item:
File Description SizeFormat 
58 Final-Version.pdfPre-published version252.58 kBAdobe PDFView/Open


All items in the PolyU Institutional Repository are protected by copyright, with all rights reserved, unless otherwise indicated. No item in the PolyU IR may be reproduced for commercial or resale purposes.